Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 192, NWS Paducah, KY

May 15, 2003Union County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 15, 2003, 12:36 AM CDT for Union County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 12:36 AM CDT (05:36 UTC)
Expired
May 15, 2003, 1:00 AM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Union County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 150536
SVRPAH
KYC225-150600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1235 AM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN NORTHWEST KENTUCKY

* UNTIL 100 AM CDT

* AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF STURGIS...MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE BRECKINRIDGE CENTER...MORGANFIELD AND   
  WAVERLY AND STURGIS

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

LAT...LON 3765 8775 3771 8779 3770 8790 3769 8802
          3765 8815 3760 8815 3752 8805 3755 8802
          3752 8800 3750 8792

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:25 PM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, May 14, 3:25 PM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT WED MAY 14 2003

CURRENT FORECAST REMAINS IN GOOD SHAPE...SO ONLY MINOR TWEAKS
ANTICIPATED. PRIMARY FORECAST CONCERN REMAINS THE PERIODIC CHANCE
FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

MID-AFTERNOON TIME LAPSE OF AREA RADARS INDICATES VERY LITTLE IN THE
WAY OF PRECIPITATION ACROSS THE REGION TODAY. ONLY A FEW SHOWERS
WERE NOTED IN THE VICINITY OF THE LAKES REGION IN WESTERN
KENTUCKY...IN ADDITION TO A FEW SHOWERS IN SOUTHWEST INDIANA.

A WEAK WEATHER SYSTEM IS EXPECTED TO PROGRESS ACROSS THE REGION
TONIGHT...SO FEEL OBLIGED TO MAINTAIN SMALL CHANCE POPS. WILL ALSO
MAINTAIN SMALL CHANCE POPS ON THURSDAY...AT LEAST UNTIL A WEAK COLD
FRONT CLEARS THE REGION BY LATE AFTERNOON.

A BRIEF REPRIEVE FROM THE RAIN CHANCES WILL BE IN ORDER THURSDAY
NIGHT AND EARLY FRIDAY. ETA/GFS MODELS DISAGREE ON THE TRACK OF THE
NEXT SYSTEM AS IT HEADS EAST ACROSS THE PLAINS ON FRIDAY...WITH THE
GFS FARTHER NORTH THAN THE ETA AND NGM. EVEN THOUGH THE GFS SOLUTION
IS GENERALLY PREFERRED...QPF SEEMS SOMEWHAT OVERDONE. THUS...WILL
NOT INTRODUCE ANY PRECIPITATION TO THE FORECAST UNTIL FRIDAY
AFTERNOON.

SHOWER AND THUNDERSTORM CHANCES WILL PERSIST THROUGHOUT THE UPCOMING
WEEKEND AS A CUT-OFF UPPER-LEVEL LOW TRUDGES SLOWLY EAST ACROSS THE
REGION. A COMPARISON OF THE GFS AND ECMWF REVEALS A FAIRLY SIMILAR
SOLUTION THROUGH THE WEEKEND...WITH THE GFS A BIT FASTER IN SWEEPING
THE SYSTEM EAST OF THE REGION BY LATE SUNDAY. PREFER A COMPROMISE
FOR NOW.

NEXT WEEK SHOULD START OFF DRY IN THE PRESENCE OF A WEAK UPPER-LEVEL
RIDGE. WILL INTRODUCE A CHANCE OF PRECIPITATION TUESDAY NIGHT AND
WEDNESDAY MORNING AS THE NEXT FRONTAL SYSTEM SWEEPS ACROSS THE AREA.
PREFER A BLEND OF THE FWC/MAV GUIDANCE WITH A HEDGE TOWARD THE
WARMER FWC NUMBERS...INCLUDING FRIDAY WHICH FEATURES A 15 DEGREE
DIFFERENCE BETWEEN THE TWO.

.PAH...NONE.

RJP
Hazardous weather outlook, May 14, 8:28 PM CDT, 4 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT OVER PARTS OF
SOUTHEAST MISSOURI...PARTS OF WESTERN KENTUCKY AND ALL OF SOUTHERN
ILLINOIS. LARGE HAIL AND DAMAGING WINDS WILL BE MAIN HAZARD FROM ANY
SEVERE STORMS. THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS ACROSS
THE REST OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A RISK OF THUNDERSTORMS OVER THE REGION ON THURSDAY AND
THEN AGAIN FROM FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...ALONG AND NORTHWEST OF PIEDMONT MISSOURI TO PADUCAH
KENTUCKY TO MARION KENTUCKY TO MOUNT CARMEL ILLINOIS LINE...SHOULD
BE ALERT FOR THE POSSIBILITY OF HAIL OR DAMAGING WINDS FROM STORMS
THAT MAY DEVELOP OR MOVE INTO YOUR AREA.

SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AS THUNDERSTORM DEVELOP
ALONG AN ADVANCING COLD FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF
THESE STORMS MAY BECOME SEVERE.

DFS

In the hours before

Local storm report, May 14, 10:01 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0952 PM    2E PIEDMONT               MO   0.88 INCH HAIL
05/14/03   WAYNE                          RELAYED BY ESPOTTER
Local storm report, May 14, 11:11 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1109 PM    1E DUDLEY                 MO   0.88 INCH HAIL
05/14/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 14, 11:18 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    DEXTER                    MO   0.75 INCH HAIL
05/14/03   STODDARD                       REPORTED BY POLICE

1114 PM    2SW DEXTER                MO   1.00 INCH HAIL
05/14/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTER...AND RELAYED
                                          THROUGH LAW ENFORCEMENT

1115 PM    3SW DEXTER                MO   1.75 INCH HAIL
05/14/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTER...RELAYED THROUGH
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:28 PM CDTSevere Thunderstorm WarningPAHDaviess47 min
May 15, 6:15 PM CDTSevere Thunderstorm WarningPAHTodd30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.